Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the reversible quadratic centers with monotonic period function

Author: J. Villadelprat
Journal: Proc. Amer. Math. Soc. 135 (2007), 2555-2565
MSC (2000): Primary 34C07, 34C25
Published electronically: February 6, 2007
MathSciNet review: 2302576
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to studying the period function of the quadratic reversible centers. In this context the interesting stratum is the family of the so-called Loud's dehomogenized systems, namely

\begin{displaymath} \left\{ \begin{array}{l} \dot x=-y+xy, \\ [1pt] \dot y=x+Dx^2+Fy^2. \end{array}\right. \end{displaymath}

We determine several regions in the parameter plane for which the corresponding center has a monotonic period function. To this end we first show that any of these systems can be brought by means of a coordinate transformation to a potential system. Then we apply a monotonicity criterium of R. Schaaf.

References [Enhancements On Off] (What's this?)

  • 1. C. Chicone, review of The period function of a Hamiltonian quadratic system, W. A. Coppel and L. Gavrilov, Differential Integral Equations 6 (1993). MR 1235199 (94h:58072)
  • 2. C. Chicone, The monotonicity of the period function for planar Hamiltonian vector fields, J. Differential Equations 69 (1987), 310-321. MR 0903390 (88i:58050)
  • 3. C. Chicone, Geometric methods of two-point nonlinear boundary value problem, J. Differential Equations 72 (1988), 360-407. MR 0932371 (89e:34032)
  • 4. C. Chicone and M. Jacobs, Bifurcation of critical periods for plane vector fields, Trans. Amer. Math. Soc. 312 (1989), 433-486. MR 0930075 (89h:58139)
  • 5. C. Christopher and J. Devlin, On the classification of Liénard systems with amplitude-independent periods, J. Differential Equations 200 (2004), 1-17. MR 2046315 (2004m:34067)
  • 6. A. Cima, F. Mañosas and J. Villadelprat, Isochronicity for several classes of Hamiltonian systems, J. Differential Equations 157 (1999), 373-413. MR 1713265 (2000h:34073)
  • 7. W.A. Coppel and L. Gavrilov, The period function of a Hamiltonian quadratic system, Differential Integral Equations 6 (1993), 1357-1365. MR 1235199 (94h:58072)
  • 8. E. Freire, A. Gasull and A. Guillamon, First derivative of the period function with applications, J. Differential Equations 204 (2004), 139-162. MR 2076162 (2005f:37049)
  • 9. A. Gasull, A. Guillamon and J. Villadelprat, The period function for second-order quadratic ODEs is monotone, Qual. Theory Dyn. Syst. 5 (2004), 201-224. MR 2129724 (2005k:34115)
  • 10. W.S. Loud, Behaviour of the period of solutions of certain plane autonomous systems near centers, Contrib. Differential Equations 3 (1964), 21-36. MR 0159985 (28:3199)
  • 11. P. Mardešic, D. Marín and J. Villadelprat, On the time function of the Dulac map for families of meromorphic vector fields, Nonlinearity 16 (2003), 855-881. MR 1975786 (2004k:37031)
  • 12. P. Mardešic, D. Marín and J. Villadelprat, The period function of reversible quadratic centers, J. Differential Equations 224 (2006), 120-171. MR 2220066 (2006:34076)
  • 13. F. Rothe, The periods of the Volterra-Lokta system, J. Reine Angew. Math. 355 (1985), 129-138. MR 0772486 (86c:92026)
  • 14. F. Rothe, Remarks on periods of planar Hamiltonian systems, SIAM J. Math. Anal. 24 (1993), 129-154. MR 1199531 (93m:34058)
  • 15. C. Rousseau and B. Toni, Local bifurcations of critical periods in the reduced Kukles system, Can. J. Math. 49 (1997), 338-358. MR 1447495 (98f:34059)
  • 16. R. Schaaf, Global behaviour of solution branches for some Neumann problems depending on one or several parameters, J. Reine Angew. Math. 346 (1984), 1-31. MR 0727393 (85i:58035)
  • 17. R. Schaaf, A class of Hamiltonian systems with increasing periods, J. Reine Angew. Math. 363 (1985), 96-109. MR 0814016 (87b:58029)
  • 18. D. Schlomiuk, Algebraic particular integrals, integrability and the problem of the center, Trans. Amer. Math. Soc. 338 (1993), 799-841. MR 1106193 (93j:34037)
  • 19. J. Smoller and A. Wasserman, Global bifurcation of steady-state solutions, J. Differential Equations 39 (1981), 269-290. MR 0607786 (82d:58056)
  • 20. J. Villadelprat, The period function of the generalized Lotka-Volterra centers, preprint (available online at
  • 21. J. Waldvogel, The period in the Lotka-Volterra system is monotonic, J. Math. Anal. Appl. 114 (1986), 178-184. MR 0829122 (87j:92034)
  • 22. A.A. Zevin and M.A. Pinsky, Monotonicity criteria for an energy-period function in planar Hamiltonian systems, Nonlinearity 14 (2001), 1425-1432. MR 1867085 (2002i:37096)
  • 23. Y. Zhao, The monotonicity of period function for codimension four quadratic system $ Q_4,$ J. Differential Equations 185 (2002), 370-387. MR 1938124 (2003g:34057)
  • 24. Y. Zhao, The period function for quadratic integrable systems with cubic orbits, J. Math. Anal. Appl. 301 (2005), 295-312. MR 2105672 (2005h:34082)
  • 25. Y. Zhao, On the monotonicity of the period function of a quadratic system, Discrete Contin. Dyn. Syst. 13 (2005), 795-810. MR 2153144 (2006d:34072)
  • 26. H. Zo\ladek, Quadratic systems with center and their perturbations, J. Differential Equations 109 (1994), 223-273. MR 1273302 (95b:34047)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34C07, 34C25

Retrieve articles in all journals with MSC (2000): 34C07, 34C25

Additional Information

J. Villadelprat
Affiliation: Departament d’Enginyeria Informàtica i Matemàtiques, ETSE, Universitat Rovira i Virgili, 43007 Tarragona, Spain

Received by editor(s): March 13, 2006
Received by editor(s) in revised form: April 11, 2006
Published electronically: February 6, 2007
Additional Notes: The author was partially supported by CONACIT through grant 2001SGR-00173 and by DGES through grant MTM2005-06098-C02-1.
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society